Alcohol-Drug Interactions: Although
not technically a food, alcohol is often grouped with
foods when considering interactions with medications.
The National Institute of Alcohol Abuse and Alcoholism
estimates that 25 percent of emergency room admissions
may have alcohol-drug interactions as a component of the
underlying problem. The elderly are especially at risk
for this type of interaction since they consume more
than 30 percent of all prescription medications consumed
in the U.S. today and the risk for alcohol abuse is also
significant in the elderly population.
Alcohol intensifies the effect of some
medications, such as sedatives or pain medicines. What's
more, some medications increase the effects of alcohol
causing dizziness, drowsiness, inability to control
balance or walk properly, as well as many others.
Alcohol can exhaust enzymes needed to metabolize the
medication, thereby prolonging the absorption of the
medication and risking more side effects in the body. It
can also have the opposite effect by prolonging the
metabolizing of medication the bloodstream, rendering
the drug less effective.
Whether it is alcohol or other foods,
be certain to check with your doctor or pharmacist to
determine whether or not there is any concern with foods
that are used in the home. Keep track of any adverse
reactions and check with your doctor immediately if
there is cause for alarm.
While there are concerns about foods
or medicines interfering with one another, there is also
the question of how a person will react to a medication.
Side effects are possible with any medication on the
market since there are many different types of people
and diseases. It is important to minimize side effects
while treating the underlying condition.
Keep a diary at home of any reaction
that seems unusual. Some of the items to include in the
When was the medication was given?
How long did it take to notice the
What is the nature of the
Does it seem to get better or
worse as time goes by?
Is this a known side effect of the
How much discomfort does it cause
in the patient?
Your physician may suggest other areas
By keeping a comprehensive diary of
reactions, you can determine whether or not this is a
true drug reaction or a symptom of the underlying
disease, or even a new one that may be developing. Your
doctor will want to see the diary, at least in part,
when trying to figure out how best to treat the